Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 79, NWS Northern Indiana

May 30, 2006Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 30, 2006, 8:56 PM EDT for Cass County, Michigan. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2006, 8:56 PM EDT (00:56 UTC)
Expired
May 30, 2006, 9:20 PM EDT
In force
24 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Cass County, MI

The radar

The Northern Indiana radar (KIWX), 58 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:02 PM EDTTSTM WND DMGEdwardsburg, MI2 TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 310056
SVRIWX
MIC027-310145-
/O.NEW.KIWX.SV.W.0079.060531T0056Z-060531T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
856 PM EDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CASS COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 945 PM EDT

* AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR EDWARDSBURG...OR ABOUT 5 MILES NORTHEAST OF GRANGER...AND
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  VANDALIA...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4181 8616 4174 8607 4176 8576 4205 8576

$$
1 follow-up statement
000 
WWUS53 KIWX 310120
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
919 PM EDT TUE MAY 30 2006

MIC027-310129-
/O.CAN.KIWX.SV.W.0079.000000T0000Z-060531T0145Z/
CASS MI-
919 PM EDT TUE MAY 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS COUNTY IS
CANCELLED...

AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW 
SEVERE LEVELS...THUS THEY NO LONGER POSE AN IMMEDIATE THREAT TO LIFE 
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.  HOWEVER...HEAVY RAIN...SMALL HAIL...AND WIND GUSTS 
AROUND 40 MPH WILL STILL BE POSSIBLE THROUGH 10 PM EDT.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4181 8616 4174 8607 4176 8576 4205 8576

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:30 PM EDT, 5 hours 26 minutes earlier.

Area forecast discussion, May 30, 3:30 PM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 PM EDT TUE MAY 30 2006

.SHORT TERM...

NUMEROUS SUBTLE BOUNDARIES PLAYING HAVOC ON CONVECTIVE TRENDS ACROSS
THE FORECAST AREA. MAIN SYNOPTIC FEATURES OF INTEREST ARE COLD
FRONT THAT STRETCHES NORTHEAST TO SOUTHWEST FROM CENTRAL WISCONSIN
THROUGH CENTRAL MISSOURI AND SHORTWAVE MOVING NORTHEAST ACROSS
WESTERN ILLINOIS. REGION IS FAR ENOUGH REMOVED FROM LARGE SCALE
FORCING OF SYNOPTIC FEATURES THAT CONVECTION IS PRIMARILY BEING
DRIVEN BY DIURNAL INSTABILITY AND INTERACTION OF SURFACE BASED
OUTFLOW BOUNDARIES LEFT FROM YESTERDAYS AND LAST NIGHTS CONVECTION.
WENT 40 POPS ACROSS THE BOARD THIS EVENING AS LACK OF FORCED ASCENT
HAS RESULTED IN OVERALL SCATTERED NATURE OF ACTIVITY. PRIMARY THREAT
CONTINUES TO BE TORRENTIAL RAINFALL AS 12Z PWAT AT LINCOLN WAS 1.73
INCHES...ABOUT 180 PERCENT ABOVE NORMAL AND FREEZING LEVELS OF 13
THOUSAND FEET SHOULD LEAD TO A PARTIAL WARM CLOUD PRECIPITATION
PROCESS. ISOLATED SEVERE THREAT IS ALSO POSSIBLE IN STRONGEST CELLS
WITH LARGE HAIL AND DAMAGING WET MICROBURST WINDS DUE TO
PRECIPITATION LOADING. FOR THE REMAINDER OF THE NIGHT...EXPECT
DIMINISHING TREND IN BOTH AREAL COVERAGE AND INTENSITY WITH LOSS OF
SURFACE BASED INSTABILITY. HOWEVER...MAINTAINED CHANCE POPS AS FRONT
SLOWLY PRESSES EAST WITH SLIGHTLY HIGHER ODDS NORTH GIVEN PROXIMITY
TO BETTER LOW LEVEL CONVERGENCE.

LEFT WEDNESDAY STATUS QUO AS MODELS CONTINUE TO SLOWLY PUSH FRONT
SOUTH. MORE CLOUD COVER AND SLIGHTLY COOLER TEMPERATURES SHOULD
YIELD LESS INSTABILITY. THIS WILL BE OFFSET BY BETTER FOCUSED
CONVERGENCE ALONG FRONTAL ZONE. AS THE LAST SEVERAL DAYS...DO NOT
EXPECT WIDESPREAD SEVERE WEATHER WITH LACK OF MID AND UPPER LEVEL
WINDS AND BEST DYNAMIC SUPPORT PASSING NORTH. POCKETS OF HEAVY RAIN
WILL REMAIN A CONCERN AS PWATS REMAIN OVER 1.5 INCHES AND EXPECTED
SLOW CELL MOVEMENT IN WEAK FLOW.

&&

.LONG TERM...

BY 00Z THURSDAY THE FRONT IS FINALLY PROGGED TO BE JUST TO THE SOUTH
AND EAST. WITH THE FRONT RELATIVELY CLOSE FOR TOMORROW NIGHT AND NOT
MOVING...LEFT THE 50 PERCENT CHANCE OF THUNDERSTORMS ALONE. THEN THE
RAIN/STORM CHANCES BEGIN TO DECREASE AS THE FRONT BEGINS TO MOVE
FURTHER EAST AND SOUTH ON THURSDAY. THEN HAVING MOVED FAR ENOUGH
AWAY FROM OUR CWA BY THURSDAY NIGHT....THURSDAY NIGHT SHOULD BE DRY.
MODELS ARE SHOWING AN UPPER LEVEL SHORTWAVE MOVING THROUGH EARLY ON
FRIDAY...BUT LOOKING LIKE NOT TOO MUCH DYNAMICS WITH IT...SO
EXPECTING IT TO MOVE THROUGH DRY. SATURDAY IS BEING FORECASTED AS
DRY SO FAR...BUT GFS IS SHOWING A WEAK SHORTWAVE MOVING SOUTHWARD
THROUGH THE CWA DURING THE DAY. DID NOT ADD ANY CHANCE FOR PRECIP
WITH THE SHORTWAVE THAT FAR OUT BEING SHOWN AS WEAK AND THE QPF
BEING SHOWN AS SPOTTY. WITH SO MANY CHANGES POSSIBLE FOR THE
BEGINNING OF NEXT WEEK YET...JUST LEFT THE REST OF THE FORECAST
THROUGH NEXT TUESDAY AS DRY. WILL WATCH TO SEE IF THE GFS STAYS
CONSISTENT IN BRINGING A FRONT THROUGH NEXT MONDAY INTO MONDAY
NIGHT. WITH NO MAJOR CHANGES MADE TO THE TOMORROW NIGHT THROUGH NEXT
TUESDAY TIME FRAME...NO MAJOR CHANGES WERE MADE TO THE TEMPERATURES.

&&

.AVIATION...
MOIST AND UNSTABLE AIRMASS IN PLACE LEADING TO A CHALLENGING
FORECAST FOR THE 18Z TAF PACKAGE. REGIONAL RADAR/SATELLITE TRENDS
SHOWING STEADY INCREASE OF PULSE TYPE THUNDERSTORMS...ESPECIALLY
ACROSS EASTERN INDIANA AND NORTHWEST OHIO. ADDITIONAL
CUMULUS/THUNDERSTORM DEVELOPMENT OBSERVED IN EASTERN ILLINOIS.
EXPECT THIS TREND TO CONTINUE INTO THE MID EVENING HOURS UNTIL LOSS
OF SOLAR INSOLATION. GIVEN WIDELY SCATTERED NATURE OF ACTIVITY WILL
ONLY MENTION VCTS IN TAFS. SOMEWHAT CONCERNED THAT ACTIVITY WILL
BECOME BETTER ORGANIZED AS INDIVIDUAL OUTFLOW BOUNDARIES MERGE AND
HELP FOCUS LIFT. ABUNDANT LOW LEVEL MOISTURE AND RELATIVELY LIGHT
SURFACE WINDS WILL LEAD TO SOME MVFR MIST DEVELOPMENT TOWARDS
MORNING. THREW IN A TEMPO GROUP TO ACCOUNT FOR THIS. STILL EXPECT
MAINLY VFR CONDITIONS TO PREVAIL THROUGH THE MAJORITY OF THE TAF
CYCLE. WILL CONTINUE TO MONITOR TRENDS AND MAKE NECESSARY
AMENDMENTS AS WARRANTED BASED OFF THUNDERSTORM ACTIVITY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...BOGUTH
LONG TERM....LOTHAMER
Hazardous weather outlook, May 30, 5:21 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 AM EDT TUE MAY 30 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
421 AM CDT TUE MAY 30 2006 /521 AM EDT TUE MAY 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER AND DAMAGING WIND GUSTS. IN ADDITION TORRENTIAL
RAINFALL ASSOCIATED WITH THE STRONGER STORMS MAY LEAD TO LOCALIZED
FLOODING. THE GREATEST RISK FOR SEVERE WEATHER IS EXPECTED OVER
NORTHWEST INDIANA AND SOUTHWEST MICHIGAN...ALONG AND WEST OF A THREE
RIVERS TO WABASH LINE DURING THE MID AND LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN ACROSS
THE AREA WEDNESDAY AFTERNOON THROUGH THURSDAY. SOME OF THESE
STORMS MAY BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER AND
WIND GUSTS OVER 60 MPH. TORRENTIAL RAINFALL...RESULTING IN
LOCALIZED FLOODING...WILL ACCOMPANY MANY OF THE STORMS. BY
THURSDAY AFTERNOON THE RISK FOR SEVERE WEATHER WILL MAINLY BE
ACROSS NORTHEASTERN INDIANA AND NORTHWEST OHIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN AND AGAIN WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT FOR THE ENTIRE AREA.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-310930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
521 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
AFTERNOON AND BECOME MORE WIDESPREAD FROM MID AFTERNOON INTO EARLY
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER. WINDS AND WAVES WILL BE HIGHER IN THE VICINITY
OF THUNDERSTORMS WITH WINDS OVER 40 KNOTS POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN
WEDNESDAY AFTERNOON THROUGH THURSDAY. SOME OF THESE STORMS MAY
BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER. WINDS AND WAVES
WILL BE HIGHER IN THE VICINITY OF THUNDERSTORMS WITH WINDS OVER 40
KNOTS POSSIBLE WITH THE STRONGER STORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, May 30, 7:29 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
729 PM EDT TUE MAY 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     LA FONTAINE             40.67N  85.72W
05/30/2006  M65 MPH          WABASH             IN   TRAINED SPOTTER

            PEA SIZED HAIL
Local storm report, May 30, 7:59 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
759 PM EDT TUE MAY 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     MARION                  40.55N  85.67W
05/30/2006                   GRANT              IN   LAW ENFORCEMENT

            1 TREE DOWN IN MARION
Local storm report, May 30, 8:04 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
804 PM EDT TUE MAY 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             2 SE LOGANSPORT         40.73N  86.33W
05/30/2006  E0.75 INCH       CASS               IN   EMERGENCY MNGR
Local storm report, May 30, 8:08 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
808 PM EDT TUE MAY 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     UNION CITY              42.07N  85.14W
05/30/2006                   BRANCH             MI   LAW ENFORCEMENT

            1 TREE DOWN
Local storm report, May 30, 8:13 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
813 PM EDT TUE MAY 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     HUNTINGTON              40.88N  85.51W
05/30/2006  M58 MPH          HUNTINGTON         IN   TRAINED SPOTTER
Local storm report, May 30, 8:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EDT TUE MAY 30 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     2.5 SW BLUFFTON         40.72N  85.20W
05/30/2006                   WELLS              IN   LAW ENFORCEMENT

            ONE TREE DOWN AT 100W & 100S IN WELLS COUNTY

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.